West Virginia, 2020

Flooding and Heavy Rain in West Virginia, April 12 to 14, 2020

April 12 to 14, 2020 · NWS RNK · 4 events in 2 counties and zones

A strong cold front extending from a complex surface low pressure system, and supported aloft by a negatively-tilted upper level trough, brought intense thunderstorms which produced damaging winds and very heavy rain on April 12-13. The heavy rains resulted from a deep plume of tropical moisture lifted northward ahead of the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front extending from a complex surface low pressure system, and supported aloft by a negatively-tilted upper level trough, brought intense thunderstorms which produced damaging winds and very heavy rain on April 12-13. The heavy rains resulted from a deep plume of tropical moisture lifted northward ahead of the cold front. Heavy rain began during the evening of April 12th and exited the region shortly after sunrise on the 13th, lasting roughly a 12-hour period. Between 1 and 2.5 inches of rain fell across Mercer and Greenbrier counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 12, 6:06 AM EST, 54 minutes earlier.

Area forecast discussion, Apr 12, 6:06 AM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
706 AM EDT Sun Apr 12 2020

.SYNOPSIS...
A strong storm system will impact our weather late today into
Monday bringing strong gusty winds, heavy rain, and the
potential for strong to severe thunderstorms. Cooler weather
returns toward midweek a series of weak cold fronts drop
southeast across the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 AM EDT Sunday...

Calm weather this morning into early afternoon will become active
late today and especially tonight.

Early this morning, weak shortwave bringing mid deck of clouds to
the area, and had a few sprinkles over the WV mountains. This wave
exits off the coast soon, followed by another/stronger wave arriving
by mid morning with more clouds. Low levels per 00z soundings is
very dry and will take some time to moisten up through the day.

Upper flow backs to the southwest as strong shortwave moves east out
of Texas into the lower MS Valley this evening. At the surface and
in the low levels, moisture advects northward and models are in
pretty good agreement in having at least light rain reach the entire
forecast area by 8pm, though the high-res models including the 12km
nam is slower thanks to drier air, but with such a broad southwest
flow aloft and southeast to south flow at the low levels thinking is
rain moves over the area by 8pm.

The heavier area of rain will work across later Sunday evening into
overnight. Pretty much 100 percent pops warranted, but will see
several bands of rain moving across. A 45-60kt low level jet works
in from the southwest/south this evening enhancing the upslope
across the southern Appalachians, and the low level jet ramps up
even more overnight ahead of the cold front. Forecast soundings
suggest limited mixing of these stronger winds, but ridges above
4000 ft could reach advisory level. At the same time line of
convection with thunderstorms will likely lead to gusty to possibly
damaging winds coincident with this strong low level jet, so for now
keeping any wind headlines out of the forecast, but will may need
one at some point especially heading toward Monday. Thinking is any
wind will be associated with storms and short-fused products such as
severe thunderstorm warnings/special wx statements would cover this.

Speaking of severe weather, still a threat give the very strong low
level jet, and shear/helicity values increasing. However timing of
the overnight into Monday morning favors weak thermodynamics such
that severe threat is limited, but still a possibility, especially
toward 12z as negative tilt trough arrives with stronger dynamics
and there are differences in the models with the Nam more robust
with MUCAPE by 09-12z Monday showing 1000-1300 J/KG, and indicating
a significant severe parameter over 20,000, which indicates a good
potential for severe weather. The GFS on the other hand is weaker.

Needless to say will need to prepare for threat of severe weather
especially late tonight/early Monday.

Now to the flooding concerns, which will talked more about in the
hydro section.

Upslope flow and PWATs exceeding 1.5 inches which is 2-3 Standard
deviations above normal, lend to heavy rain at times across the
southern Appalachians/Blue Ridge. Model blended QPF showing 3+
inches of rain from NC mountains up the Blue Ridge to Floyd. Per
moderate risk of excessive rainfall and flash flood guidance running
lower in the mountains with slower greenup, will hoist a flash flood
watch for the NC mtns/foothills to Floyd/Patrick County, VA starting
late this afternoon into Monday morning, with heaviest rain expected
tonight.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 210 AM EDT Sunday...

Monday morning, a cold front is expected to be crossing the region
from west to east. In advance of this front, the southwest, low
level 850mb flow is still expected to be crossing eastern parts of
our region around 60 to 70 kts. This same region will still be with
in the "V" region defined by the departing warm front to the north,
the approaching cold front to the west, and the triple-point these
two from with the surface low pressure's associated occluded front.
Numbers off the latest SREF paint a scenario where this region of
the forecast area will be near the sweet spot of where higher shear
to the northeast and higher MUCAPE to our south intersect across
parts of the VA and NC Piedmont early Monday morning. This pattern
will place this region within a high shear, low to moderate CAPE
environment. Thunderstorms are expected to be ongoing at daybreak in
this region, with the shear/cape environment conducive for strong to
damaging winds from these storms, along with the potential for an
isolated tornado. Winds in general will be strong across all
sections of our region Monday morning, especially eastern sections
given the pure translational speed of the prevailing winds.

The thunderstorm chances will end abruptly around mid-day as the
cold front exits the area to the east. Look for winds to shift
northwest, and remain gusty. Upslope scattered rains showers and a
continuation cloud cover is probable across southeast West Virginia,
south into the Northern Mountains of North Carolina. These are
expected to end by the early evening. Across eastern sections of the
region, cloud cover is expected to clear fairly rapidly after the
passage of the cold front.

Our forecast will trend cooler as we head into the middle of the
week. A persistent upper low is expected to spin across southeast
Canada. The result will be a series of weak cold front that drop
south into the area. After a dry Monday night, and start of Tuesday,
but Tuesday afternoon and night, on of these fronts will enter the
region and work its way southeast across the area on Wednesday. With
the colder air across the region, precipitation associated with the
front will provide rain and snow to the mountains, but only rain
showers east of the crest of the Blue Ridge. The precipitation comes
to an end Wednesday night, and we remain in a cooler pattern.

Temperatures will start this portion of the forecast at or a few
degrees above average. By Wednesday/Wednesday night, temperatures
are expected to be around 10 to 15 degrees below normal.

Confidence in the above forecast scenario is moderate. The biggest
question will be the timing of the cold front passage Monday
morning. Its speed and position will dictate how much or how little
of the area will still be a candidate for thunderstorms, and
potential severe weather in the morning.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 100 PM EDT Saturday...

Trough will move off the coast on Thursday as high pressure
builds overhead to provide drier conditions. The flow aloft
should become more zonal on Friday, and high pressure will head
toward the Atlantic Ocean by Friday evening.

Model spread increases notably for Friday night and beyond between
the GFS and the ECMWF. A low pressure system will develop across the
central Plains and head toward the Appalachian Mountains, but the
models differ considerably on the timing and track for the eventual
approach of this low pressure system. Given the better performance
of the ECMWF over the GFS this far out in time, this forecast will
steer closer toward the ECMWF solution, which is also supported more
favorably by other global models such as the Canadian. As a result,
the end of the week appears increasingly milder with rain chances
arriving by Saturday.

&&

.AVIATION /11Z SUNDAY THROUGH THURSDAY/...
As of 700 AM EDT Sunday...

Continued VFR conditions through most of the day today, but with
lowering ceilings in the afternoon, as light rain moves in from
the southwest. Southeast to south winds will be gusty at times
in the afternoon. Ceilings lower to MVFR from south to north
from mid afternoon through early evening with rain increasing to
moderate intensity at times by 00z, with vsbys dropping to MVFR
to at times IFR.

The rain could become heavier 22z-08z. Strong low level jet
should bring a threat of wind shear in the 1kft-2kft level at
most sites. Strong to some severe storms possible after 08z, and
moreso east of a ROA-MWK line after 12z Monday.

Confidence in ceilings/visibilities is moderate to high.

Confidence in winds and low level shear is high.

Extended Aviation Discussion...

Expect poor flying weather early Monday. A risk for stronger
storms and heavy rain exists at times through about midday
Monday, exiting the east then.

After the frontal passage Monday morning, turbulent mixing will
result in strong westerly winds which will continue into Monday
night. Improvement with respect to cloud bases is expected
behind the front for Monday afternoon.

Clearing is expected to be temporary. Ceilings will vary at
times as another low forms along the coast Tuesday- Wednesday
between VFR to MVFR.

Should be VFR Thursday with high pressure arriving from the
TN/OH Valley.

&&

.HYDROLOGY...
As of 330 AM EDT Sunday...

Incoming hydro event looks to be roughly 12-18-hour duration from
around Sunday 18z to Monday 12z, with heaviest Sunday night. Models
are generally consistent in throwing down 1 to 3 inches of QPF with
some variations to be expected. Highest amounts look to be focused
along the southern and central Blue Ridge. Question is will this be
enough to cause flash flooding and/or river flooding?

Flash flood guidance in 6 hours shows 2-2.5 inches for flash
flooding and given some heavy rains with higher pwats, plus
convective elements, feel the need for the flash flood watch instead
of a flood watch.

However, this does not mean river flooding is not out of the
question.

Current forecasts for the rivers keeps them below flood stage, with
Alderson along the Greenbrier River coming close to minor flood
stage Monday night.

Looking at Ensemble River forecasts from the GEFS and NAEFS show
potential for minor to moderate flooding along the upper Roanoke/New
and Greenbrier Rivers as well as the upper James. This of course
does not include smaller river/streams and will re-evaluate need to
expand the flash flood watch northward or just have a flood watch
for rivers/streams due the runoff.

Soil moisture running about 40-60 percent above normal across the
mountains, and with less vegetation/greenup, runoff will be
increased, mainly in the mountains. Will have to watch for urban
flooding as well.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch from 6 PM EDT this evening through Monday
     morning for VAZ015>017-032.
NC...Flash Flood Watch from 6 PM EDT this evening through Monday
     morning for NCZ001>003-018-019.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...DS
LONG TERM...PW
AVIATION...PM/VFJ/WP
HYDROLOGY...WP
Hazardous weather outlook, Apr 12, 3:29 AM EST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
429 AM EDT Sun Apr 12 2020

VAZ009-012>014-022-130830-
Smyth-Wythe-Pulaski-Montgomery-Roanoke-
429 AM EDT Sun Apr 12 2020

This Hazardous Weather Outlook is for southwest Virginia and west
central Virginia.

.DAY ONE...Today and tonight.

Rain will become moderate to heavy at times this evening into
tonight. Localized flooding is possible. At the same time, a few
thunderstorms late tonight could bring damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few thunderstorms could bring damaging wind gusts early Monday.
Additionally, southwest winds after the front Monday could gust to 45
mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight into early Monday.

NCZ001>003-018-019-VAZ015>017-032-130830-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-Patrick-
429 AM EDT Sun Apr 12 2020

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Also, thunderstorms tonight could bring a few damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A few thunderstorms early Monday could bring damaging winds. Also,
southwest winds behind the storms may gust up to 50 mph Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight into early Monday.

VAZ007-010-011-018>020-023-024-WVZ042>044-507-508-130830-
Tazewell-Bland-Giles-Craig-Alleghany VA-Bath-Botetourt-Rockbridge-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
429 AM EDT Sun Apr 12 2020

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Moderate to heavy rain tonight could bring localized flooding to the
area. Also, late tonight, a few thunderstorms could become severe
with damaging winds the main threat. Aside from the thunderstorms,
south winds ahead of the front could gust over 45 mph in the higher
elevations tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Southwest to west winds could gust over 45 mph Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

NCZ004>006-020-VAZ033>035-043>047-058-059-130830-
Stokes-Rockingham-Caswell-Yadkin-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
429 AM EDT Sun Apr 12 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and west central Virginia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible mainly late tonight.
Damaging winds will be the main threat, with isolated tornadoes and
large hail also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms are possible Monday morning, with damaging wind
gusts, isolated tornadoes and large hail the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed for late tonight into
Monday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flood. Local standard time, as filed.

Heavy Rain, Greenbrier

When
April 12, 7:00 AM EST
Where
Greenbrier County, 0.95 mi SSW of (Lwb)lewisburg Arpt
Reported by
COOP Observer
Coordinates
37.857, -80.404

The NWS Cooperative station at Lewisburg 3N (LWBW2) had its wettest April 13th on record with 1.89 inches for the 24-hour period ending 700 AM EST. The previous date record was 1.14 inches in 1949. It was also the 7th wettest for any April date. Nearly complete data exists back to 1900 at this site.

Heavy Rain, Mercer

When
April 12, 7:00 AM EST to April 13, 7:00 AM EST
Where
Mercer County, 1.06 mi SSW of Bluefield
Reported by
COOP Observer
Coordinates
37.255, -81.226

The NWS Cooperative station at Bluefield (BLFW2) had its wettest April 13th on record with 2.07 inches for the 24-hour period ending 700 AM EST. The previous date record was 1.35 inches in 1949. It was also the 2nd wettest for any April date, after the record is 2.15 inches on April 16, 2004. Nearly complete data exists back to 1999 at this site.

Flood, Greenbrier

When
April 13, 4:26 AM EST to 12:26 PM EST
Where
Greenbrier County, 1.09 mi E of Lewisburg to 1 mi E of Lewisburg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.800, -80.430

Judyville Road was reported flooded.

Flood, Mercer

When
April 13, 5:20 PM EST to April 14, 4:30 AM EST
Where
Mercer County, 0.93 mi NNW of Kegley to 0.58 mi SW of Spanishburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.412, -81.138

The Bluestone River flooded portions of Route 19 as the gage near Spanishburg rose above the flood stage of 12 feet, with a peak of 12.78 feet early on April 14th. Widespread lowland flooding occurred as well.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889031, 889032, 888770, 888970.